Home         Forums  

Go Back   Marrowforums > Bone Marrow Failure Diseases > MDS
Register FAQ Search Today's Posts Mark Forums Read

MDS Myelodysplastic syndromes

Reply
 
Thread Tools Search this Thread
  #1  
Old Fri Sep 1, 2017, 03:40 PM
Data Data is offline
Member
 
Join Date: Sep 2014
Location: Florida
Posts: 244
Question Thoughts on prednisone

Has anyone had adverse effects to prednisone? The reason I am asking is I had my transplant in April of 2016 and have been on vary amounts of prednisone. The most I was taking daily was 140 mg per day. I have been told by ophthalmologists, hematologists/oncologists, and a gastroenterologist that my cataracts and a recent bleeding ulcer were caused by prednisone. I never suspected the prednisone caused either of the problems until it was too late. I have since stopped the prednisone and am not seeing the doctor that prescribed it.

Any thoughts would be appreciated.

Data
__________________
Prostate Cancer: Treated in early 2013 with HDR Brachytherapy. MDS-RCMD: Oct 2014. Biopsies: 46,XY,t(7;18)[2]: 46,XY,del(7)( q22)[3]: 45,XY,-7[6]: 45,XY,-7[10]: 45,XY,-7[13]. HSCT in April 2016.
Reply With Quote
  #2  
Old Fri Sep 1, 2017, 05:16 PM
Neil Cuadra Neil Cuadra is offline
Owner
 
Join Date: Jul 2006
Location: Los Angeles, California
Posts: 2,349
My wife's hematologist said that post-transplant cataracts are common, but as a result of radiation. Prednisone's known side effects include effects on vision, but I never heard mention of cataracts, nor of ulcers, so I'm surprised to hear what you were told.

Nobody wants to stay on prednisone longer than necessary, but when it's necessary for immunosuppression after a transplant the risk of doing without it usually outweighs the risks of its various possible side effects, most of which are livable, treatable, or temporary.

I'm sorry you've had these effects.
Reply With Quote
  #3  
Old Fri Sep 1, 2017, 05:32 PM
rar rar is offline
Member
 
Join Date: Mar 2014
Location: colorado
Posts: 187
I had transplant 3 years ago and have been on prednisone in doses from 7.5 to 120 mg daily along with 20 other drugs and supplements. Doctor stopped most drugs once and it almost killed me. I would not advise stopping with out consulting with an oncologist. I didn't have your problems, but numerous other ones. I had cataract surgery 6 years ago, it greatly improved my vision and had a good outcome. Most drugs have side effects. You have to decide if the cure is better or worse than the side effects.
Reply With Quote
  #4  
Old Fri Sep 1, 2017, 11:08 PM
Data Data is offline
Member
 
Join Date: Sep 2014
Location: Florida
Posts: 244
Thanks

Rar & Neil,
Thanks for your comments. My (former) hematologist told me before the transplant that the radiation (TBI) could cause cataracts but never mentioned prednisone. My ophthalmologist said that in his opinion the prednisone was more the cause than the radiation.

I was at a conference yesterday at Moffitt Cancer Center and two bone marrow transplant experts said that the prednisone's known adverse effects included ulcers and cataracts. They were not recommending I stop the prednisone - I had done that over a month ago. My cataracts are so bad I can hardly drive, watch TV, read, or use a cell phone. I have plans to have surgery later this month and can't wait. It has really had a negative effect on my quality of life.

The ulcer I had was life threatening. Seriously! I was taken to the ER unconscious and was given ten units of blood. That night I was in the ICU and the surgeon called my wife at home and said they had to do surgery immediately due to amount of blood I was losing. He said he could not guarantee I would live. He needed her permission to operate as I couldn't give it.

Data
__________________
Prostate Cancer: Treated in early 2013 with HDR Brachytherapy. MDS-RCMD: Oct 2014. Biopsies: 46,XY,t(7;18)[2]: 46,XY,del(7)( q22)[3]: 45,XY,-7[6]: 45,XY,-7[10]: 45,XY,-7[13]. HSCT in April 2016.

Last edited by Data : Fri Sep 1, 2017 at 11:30 PM.
Reply With Quote
  #5  
Old Sun Sep 3, 2017, 03:25 AM
DanL DanL is offline
Member
 
Join Date: Dec 2010
Location: Denver, CO
Posts: 515
Data,

I have had several issues with prednisone including cataracts, which I have had surgically corrected, weight gain and body distortions - pretty common, and avascular necrosis which resulted in having to replace both hips and my right shoulder, along with my knees in the future. I also came down with PCP one time which was probably a result of the immune suppression.

I think that everybody has a different tolerance and timeline for side effects.
__________________
MDS RCMD w/grade 2-3 fibrosis. Allo-MUD Feb 26, 2014. Relapsed August 2014. Free and clear of MDS since November 2014 after treatment with Vidaza and Rituxan. No longer experiencing nor treating CGVHD. Working on fixing long-term side effects of AVN in hips and cataracts in eyes. Life is good!
Reply With Quote
  #6  
Old Sun Sep 24, 2017, 08:37 PM
maggiemag maggiemag is offline
Member
 
Join Date: Sep 2012
Location: Cincinnati, OH - United States
Posts: 75
Data, I am weeks behind in reading the forum, so my comments may be worthless. But I just want to say that it can be very dangerous to stop Prednisone abruptly; it has to be slowly tapered, and a taper from such a high dose would take months and months if done properly. Also, Prednisone is notoriously hard on the stomach, can lead to ulcers and it is always recommended to take with food to decrease stomach side effects. Some physicians might even add some other meds to protect your stomach.

I have also heard of Prednisone leading to earlier development of cataracts.

So sorry you have to deal with all this, and that your energy has not yet returned. Sending you positive thoughts!
Mags
__________________
Margaret, age 68, dx MDS 5 q- 5/09- now RCMD; also MGUS
Reply With Quote
  #7  
Old Sun Sep 24, 2017, 10:36 PM
Data Data is offline
Member
 
Join Date: Sep 2014
Location: Florida
Posts: 244
Know about atpering

Mag,
I am well aware of the tapering of prednisone. I am still on it because of some graft vs host disease (stomach). I am also well aware of the problems prednisone can cause with ulcers and cataracts. I had my left eye cataract surgery done and an just thrilled. I will have the right eye done next month and can't wait. I am waiting until the right eye is done and then I am going to start tapering to see if the GVHF has resolved. I am being overly cautious!!

I am not a happy camper but I am surviving. Still haven't done anything about the recurrent prostate cancer. One thing at a time.

Thanks!!!!!!

Data
__________________
Prostate Cancer: Treated in early 2013 with HDR Brachytherapy. MDS-RCMD: Oct 2014. Biopsies: 46,XY,t(7;18)[2]: 46,XY,del(7)( q22)[3]: 45,XY,-7[6]: 45,XY,-7[10]: 45,XY,-7[13]. HSCT in April 2016.
Reply With Quote
  #8  
Old Tue Sep 26, 2017, 06:44 AM
Cheryl C Cheryl C is offline
Member
 
Join Date: Dec 2011
Location: Lake Macquarie, Australia
Posts: 792
Great your cataract surgery was successful, Data. All the best for the other eye. You're a real fighter and an inspiration to many of us I'm sure!
__________________
Dx MDS RAEB 10% blasts + hypogammaglobulinemia, Sep 2011. Jan 2012 BMB - blasts down to 2% w/out treatment so BMT cancelled. Re-diagnosis RCMD. On watch and wait since Feb 2012. IVIg 4-6-weekly. BMB Feb 2014 - no blast transformation. 2017 still stable.
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Prednisone side effects?? Ashleigh K. Drugs and Drug Treatments 8 Tue Feb 23, 2016 03:13 PM
thalidamide and prednisone LeslieLulu Bone Marrow Failure 4 Fri Feb 6, 2015 05:09 AM
Prednisone Mseth Drugs and Drug Treatments 6 Sat Apr 5, 2014 06:26 AM
Prednisone post ATG? dfantle AA 4 Tue Apr 3, 2012 02:13 AM
Prednisone Hopez2 Drugs and Drug Treatments 8 Mon May 30, 2011 12:03 PM


All times are GMT -4. The time now is 05:39 PM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2017, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2016 Marrowforums.org